Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 195, NWS Kansas City, MO

June 20, 2001Carroll County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 20, 2001, 10:56 PM CDT for Carroll County, Missouri. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 10:56 PM CDT (03:56 UTC)
Expired
Jun 21, 2001, 12:15 AM CDT
In force
79 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carroll County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 11:15 PM CDTThunderstorm Wind 52 ECarrollton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 210357
SVRMCI

MOC033-210515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1056 PM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1215 AM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF COLOMA...OR ABOUT 24 MILES
  SOUTHWEST OF CHILLICOTHE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOGARD AT 1125 PM CDT
  CARROLLTON AT 1135 PM CDT
  BOSWORTH AT 1145 PM CDT
  WAKENDA AT 1150 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

IN ADDITION TO HAIL AND DAMAGING WINDS...EXTREMELY FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

AT 1035 PM CDT POWER LINES WERE REPORTED DOWN IN POLO.

LAT...LON 3961 9377 3923 9376 3932 9323 3951 9329

&

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:35 PM CDT, 8 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 2:35 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 PM CDT WED JUN 20 2001

SCATTERED SHOWERS PARADING ACROSS THE CWA RIGHT NOW. ADDITIONAL
FEATURES OF INTEREST ARE SHRTWV COMING DOWN FROM THE NORTHERN STREAM
WTIH ASSOCIATED CONVECTION AHD OF IT...AND SOME DRYING WITH WVS IN
SOUTH CENTRAL KS. MAIN FCST CHALLENGES ARE WITH RAIN/FLOODING
TONITE.

WITH ALL THE OUTFLOW BOUNDARIES AROUND...SFC FRNT HARD TO PICK OUT.
BUT LOOKS TO BE RIGHT ALONG THE MO/AR BORDER. H8 FRNT IS THE FEATURE
THAT WE WILL FOCUS OUR RAIN CHCS ON...AND IT LOOKS TO BE RIGHT
ACROSS THE CWA. WEAK WAA SHOWERS OFF THE H8 ARE WHAT THE SCATTERED
ACTIVITY HAS FORMED OFF OF.  FOR RAIN TONITE...PLENTY OF MOISTURE
STILL AROUND. PRECIPITABLE WATER AMOUNTS AROUND AN INCH AN A HALF
WITH K VALUES AROUND 30. HOWEVER...NOT SURE THERE IS ENOUGH
INSTABILITY FOR CONVECTIVE ACTIVITY AND HEAVY RAIN. H8 FLOW IS WEAK
AS IS ISENTROPIC LIFT AND THETA/E ADV. ENUF IS THERE FOR SCATTERED
ACTIVITY BUT DONT SEE A LOT OF SIGNS POINTING TO HEAVY RAIN. BEST
LOCATIONS FOR PRECIP TONITE SHUD BE FROM JUST SOUTH OF MCI TO SOUTH
OF IRK. THE ONLY OTHER PBLM IS THE DARN SHRTWV TO THE NORTH. IT IS
SETTING OFF SOME ACTIVITY IN CENTRAL NEBRASKA...AND IT WILL PROBABLY
DO THE SAME HERE. FEEL THAT HIGH CHC POPS IN THE NORTH AND LOW
LIKELYS IN THE SOUTH SHOULD BE SUFFICIENT. SRN CWA DID NOT BEAR THE
BRUNT OF HEAVY PCPN YSTRDY...AND WILL NOT HOIST AN FFA DOWN THERE.

SHRTWV MOVING THRU DURING THE DAY ON THURS...BUT THE MEAN RH HAS
ALSO DECREASED. WHILE THERE IS A CHC FOR 12Z PCPN...WILL ONLY HOLD
ONTO SOME SILENT 20S.

OTHERWISE...TEMPS HOLD BELOW NORMAL FOR THE NEXT COUPLE OF DAYS WITH
A WARMING TREND INTO THE WEEKEND. WILL GO MAV/FWC BLEND FOR TEMPS.

THX FOR COORD TOP/SGF

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Jun 20, 9:10 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    COURTNEY                  MO   1 INCH HAIL
06/19/01   JACKSON                        REPORTED BY PUBLIC.
Local storm report, Jun 20, 10:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1056 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    POLO                      MO   WIND DAMAGE
06/20/01   CALDWELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES DOWN.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:12 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Ray63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.